Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
June 17, 2000
Question from Massachusetts, USA:
My 13 year old son was diagnosed with Type 1 diabetes 4 months ago. He complains of nausea frequently. Yesterday at school, he felt weak, nauseous, and shaky. The school nurse said his blood sugar was 71. He felt better after she gave him a Pop Tart and juice. He also gets frequent headaches, even when his blood sugars are in a normal range. Is this reading low enough to cause these symptoms? What are some causes of this nauseous feeling? Could it be related to Nutrasweet or some other food?
The blood sugar is borderline but if your son has become used to higher glucose levels then drops to 71 may cause hypo symptoms. He may well also be anxious — same symptoms. I would not recommend treatment with pop tarts but with dextrose/glucose tablets. These symptoms certainly are not caused by Nutrasweet (aspartame).